Memory Loss May Occur With Statins

What Is Memory Loss?

Memory loss is medically called amnesia. It is a state of forgetfulness, which may manifest in many forms.

A person may be forgetful about little things in day to day activities but remember his past.

Or, there may be a difficulty in recollecting one’s past, with no difficulty in managing daily life. Accordingly, memory loss may be short term or long term.

Statins Linked With Forgetfulness

Statins are a group of medicines used to reduce the levels of LDL, commonly called the bad cholesterol. Reduction in LDL levels gives protection against coronary artery diseases. They are prescribed worldwide nowadays by heart specialists.

Commonly prescribed statins include lipitor, Zocor, crestor etc.

Recent researches have shown that statins may lead to cognitive problems like forgetfulness or states of mental confusion.

However, this effect is variable and differs from brand to brand. Patients taking lipitor least reported this side effect, while pravastatin showed more of memory loss.

The brain is protected by a bi-lipid layer. In general, the more lipid soluble a statin is, it has more chances of crossing the blood brain barrier and affecting the nervous system.

When to Take Statins?

Take this medicine when the benefits outweigh the risks. If your bad cholesterol is very high, this puts you in the high risk group for getting a heart attack or stroke. The situation needs to be managed on a long term basis by diet, weight reduction and exercises. For a short period, statins may be prescribed on a low dose. This is a preventive treatment given only by specialist doctors on discretion.

Other Side Effects

  • Liver damage
  • Muscle pains
  • Increased blood sugar, similar to acquired diabetes
  • Digestive problems
  • Skin allergy

Statins should always been taken with caution. Take them only if you are not able to lower down your LDL levels by diet and lifestyle. The drug should preferably be taken for a short term.

Also, avoid taking alcohol when on statins. This chemical increases the toxicity of statins.